Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 272, NWS Shreveport, LA

August 9, 2012Camp County, Franklin County, Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 9, 2012, 7:06 PM CDT for Camp County, Franklin County, Wood County, Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 7:06 PM CDT (00:06 UTC)
Expired
Aug 9, 2012, 7:45 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Camp County, TX, Franklin County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:15 PM CDTTSTM WND DMG5 Sw Mount Vernon, TXMULTIPLE TREES DOWN INCLUDING TREES ACROSS HWYS. 37... 3370...3230...3250...1448 AND 71.
Aug 9, 7:25 PM CDTTSTM WND DMGWinnsboro, TXTREE FELL INTO HOUSE IN WINNSBORO...CHAINSAWS HAD TO BE USED TO ACCESS THE RESIDENCE.
Aug 9, 7:45 PM CDTTSTM WND DMGWinnsboro, TXNUMEROUS TREES AND POWERLINES DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3336 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3336 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.8
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS54 KSHV 100006
SVRSHV
TXC063-159-499-100045-
/O.NEW.KSHV.SV.W.0272.120810T0006Z-120810T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAMP COUNTY IN NORTHEAST TEXAS...
  SOUTHERN FRANKLIN COUNTY IN NORTHEAST TEXAS...
  NORTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF WINNSBORO...

* UNTIL 745 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PURLEY...OR 9 MILES NORTH OF WINNSBORO...AND MOVING SOUTHEAST AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCROGGINS AND NEWSOME...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3297 9531 3314 9531 3316 9528 3293 9504
      3290 9511 3290 9514 3288 9516 3281 9530
      3296 9540
TIME...MOT...LOC 0006Z 330DEG 14KT 3308 9532

$$

13
1 follow-up statement
644 
WWUS54 KSHV 100024
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CDT THU AUG 9 2012

TXC063-159-499-100045-
/O.CON.KSHV.SV.W.0272.000000T0000Z-120810T0045Z/
FRANKLIN TX-WOOD TX-CAMP TX-
724 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CAMP...WOOD AND FRANKLIN COUNTIES...

AT 724 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR WINNSBORO...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SCROGGINS AND NEWSOME

LAT...LON 3297 9539 3297 9532 3305 9532 3310 9522
      3293 9504 3290 9511 3290 9515 3288 9516
      3281 9530 3296 9540
TIME...MOT...LOC 0024Z 333DEG 14KT 3297 9527

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:14 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 9, 2:14 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT THU AUG 9 2012

.DISCUSSION...
FRONTAL BOUNDARY NEARLY STATIONARY ACROSS SOUTHERN OKLAHOMA WITH
TEMPERATURES ACROSS THE FOUR STATE REGION IN THE MID TO UPPER
90S. CONVECTION BEGINNING TO DEVELOP ACROSS CENTRAL
LOUISIANA...MOVING SOUTH. FRONTAL BOUNDARY ACROSS OKLAHOMA FORECAST
TO SHIFT SOUTH WITH CONVECTION EXPECTED TO DEVELOP ALONG AND SOUTH
OF A LINE FROM EL DORADO ARKANSAS TO SHREVEPORT LOUISIANA TO
LUFKIN TEXAS LATE THIS AFTERNOON AND THIS EVENING. SIMILAR TO THE
PAST SEVERAL DAYS...ISOLATED STORMS COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS AND LARGE HAIL.

AS FRONT PUSHES SOUTH OF THE REGION ON FRIDAY...CONVECTION TO EXIT
THE AREA TO THE SOUTH...ALLOWING FOR MOSTLY CLEAR SKIES ACROSS ALL
AREAS EXCEPT DEEP EAST TEXAS AND WEST-CENTRAL LOUISIANA WHERE THE
FRONT STALLS. EXPECT COOLER TEMPERATURES FRIDAY NIGHT INTO SATURDAY
WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE
90S.

COLD FRONT RETRACTS NORTHWARD SUNDAY INTO MONDAY AND AGAIN STALLS
ACROSS THE FOUR STATE REGION...ALLOWING FOR AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. RETURN FLOW OF GULF MOISTURE
SOUTH OF THE BOUNDARY TO SEEP NORTH ALLOWING TEMPERATURES TO EASE
BACK INTO THE MID 90S BY MONDAY. AS THIS BOUNDARY DISSIPATES LATE
MONDAY NIGHT...A SECONDARY FRONT PUSHES INTO THE REGION FROM THE
NORTHWEST...ALLOWING FOR CONTINUED RAIN CHANCES THROUGH THE
REMAINDER OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
OTHER THAN A VERY BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITY
RESTRICTION ASSOCIATED WITH ISOLATED THUNDERSTORMS...VFR FLIGHT
CATEGORIES WILL PREVAIL FOR THE FOUR STATE REGION TERMINAL
FORECAST SITES THROUGH 10/07 UTC. THIS AFTERNOON AN OUTFLOW
BOUNDARY LAY FROM NORTHEAST ARKANSAS ACROSS SOUTHWEST ARKANSAS AND
INTO NORTHEAST TEXAS...WHILE A COLD FRONT EXTENDED FROM NORTHWEST
ARKANSAS INTO SOUTHEAST OKLAHOMA AND INTO NORTH CENTRAL TEXAS. A
BAND OF SHOWERS AND THUNDERSTORMS LOOKS TO DEVELOP AFTER 10/06 TO
10/09 UTC AS A FRONT PUSHES SOUTH INTO THE REGION WHICH COMBINES
WITH GULF MOISTURE. AROUND 10/07 UTC THE CONVECTION MAY DEVELOP
ALONG AND TO THE SOUTHEAST OF AN EL DORADO ARKANSAS TO SHREVEPORT
LOUISIANA...AND LONGVIEW TEXAS LINE. A BRIEF MVFR CEILING AROUND
15 HND WILL AFFECT THE EAST TEXAS AND NORTH LOUISIANA TERMINALS
BETWEEN 10/11 UTC TO 10/14 UTC FRIDAY. SOUTHWEST WINDS OF 5 TO 10
KNOTS WILL OCCUR AHEAD OF THE BOUNDARY WITH WINDS SOUTHWEST TO
WEST WITH THE APPROACH OF THE COLD FRONT...FOLLOWED BY NORTHWEST
TO NORTH WINDS OF 6 TO 10 KNOTS IN WAKE OF THE FRONT. DURING THE
DAY FRIDAY THE WINDS WILL INCREASE 7 TO 12 KNOTS. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  72  95  72 /  30  20  10  10  10
MLU  75  92  70  93  68 /  30  30  10  10  10
DEQ  69  93  61  94  66 /  20  10  10  10  10
TXK  73  94  66  94  68 /  20  10  10  10  10
ELD  73  94  65  93  66 /  30  20  10  10  10
TYR  75  97  74  97  74 /  20  10  10  10  10
GGG  75  97  73  97  72 /  30  20  10  10  10
LFK  75  98  74  97  73 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/06
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

05

In the hours before

Special weather statement, Aug 9, 6:09 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CDT THU AUG 9 2012

LAZ010-100015-
DE SOTO-
609 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     MANSFIELD AND STONEWALL...

AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STONEWALL...OR
12 MILES NORTH OF MANSFIELD...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Special weather statement, Aug 9, 7:01 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT THU AUG 9 2012

TXZ108-110-124-100045-
CAMP-FRANKLIN-WOOD-
701 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     LEESBURG...MOUNT VERNON...NEWSOME...PURLEY...SCROGGINS AND
     WINNSBORO...

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PURLEY...OR 11 MILES NORTH OF
WINNSBORO...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:40 PM CDTSevere Thunderstorm WarningSHVCamp, Upshur, Wood50 min
Aug 9, 8:23 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Smith, Upshur, Wood37 min
Aug 9, 8:55 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk, Smith50 min
Aug 9, 9:37 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk38 min
Aug 9, 10:08 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, San Augustine, Shelby52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.